Thunderstorm Wind, Rockbridge
- When
- June 27, 2:30 PM EST
- Where
- Rockbridge County, 4 mi NE of Glasgow
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.670, -79.400
Thunderstorms during the afternoon of the 27th produced damaging windsThunderstorm winds downed a large tree in Bairs, trees and power lines 4 miles northeast of Glasgow, and large tree limbs in Amherst.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 27th produced damaging windsThunderstorm winds downed a large tree in Bairs, trees and power lines 4 miles northeast of Glasgow, and large tree limbs in Amherst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 1:54 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 254 PM EDT THU JUN 27 2002 MAIN AREA OF CONVECTION CURRENTLY ALONG THE BLUE RIDGE. A LITTLE BETTER STORM MOTION TODAY...SO CELLS...UNLESS TRAINING ARE NOT DUMPING AS MUCH RAIN IN ONE SPOT. HAVE HAD SOME TRAINING OVER WATUAGA WHICH HAS LED TO AN FFW...AND A REPORT OF A MUDSLIDE ON HIGHWAY 321 BETWEEN BLOWING ROCK AND BOONE. THIS AREA OF CONVECTION SHOULD STAY TOGETHER AS LOW LVL FLOW IS MORE WSW...AND LI/S ARE -8 PER MSAS. REGIONAL RADAR SHOWING MORE ACTIVITY ACROSS THE TN AND CUMBERLAND VLYS. EXPECTING HIGH CHANCE TO LIKELY COVERAGE THIS EVENING...UNTIL MIDNIGHT...THEN TAPERING OFF ONCE AGAIN OVERNIGHT TO SCTD. SHORT RANGE... S/W TROF MOVES TOWARD THE FA TONIGHT...AND MOVES THROUGH DURING THE DAY FRIDAY. APPEARS BEST DYNAMICS WILL BE OVER THE NORTHEAST AND ALSO OVER THE TN VLY. 5H RIDGE BUILDS INTO THE OH VLY SATURDAY...WITH VORT LEFTOVER ACROSS THE TN VLY. BEST LIFT ON FRIDAY WILL BE IN THE SRN FA. ETA SHOWS DEEPEST MOISTURE IN THE WEST...WITH A DRY PUNCH COMING INTO THE PIEDMONT BY 06Z. FRIDAY...AGAIN AREA TENDS TO BE SPLIT...WITH BEST MOISTURE GOING INTO THE TN VLY. OVERALL...LOOKS LIKE BEST CHANCES WILL BE THIS EVENING INTO EARLY OVERNIGHT ACROSS THE WEST...AS STRONGER UPPER DIVERGENCE AND LOW LVL CONVERGENCE COME TOGETHER IN MY WRN FA. BEST MOISTURE TRANSPORT AND 8H THETA ADVECTION WILL BE TO THE SOUTH OF RNK CWA FRIDAY AFTERNOON...BUT SHOULD STILL SEE SOME SCTD ACTIVITY. NEW 12Z AVN...AND NOW THE ETA ARE HINGING ON KEEPING THE UPPER AND SFC SYSTEM LINGERING ACROSS THE CAROLINA-TN INTO EARLY NEXT WEEK. PER COORDINATION WITH RLX...GSP AND MRX...WILL HAVE A CHANCE OF TSRA SAT AFTN...AS NEXT VORT ROTATES IN FROM THE NW...AND SE-E FLOW POOLS MOISTURE INTO THE NC MTNS. THIS WILL GREATLY AFFECT THE FORECAST ESPECIALLY OVER MY SRN FA...AS THEY BOTH HAVE QPF. WILL LEAVE SUNDAY DRY FOR NOW...UNTIL MODEL STAYS CONSISTENT WITH ITS SOLUTIONS. LONGER RANGER... WILL ADD SCTD AFTN CONVECTION TO THE MTNS TUE-WED BASED ON PROGS OF HAVING A BERMUDA HIGH OFF THE COAST RETURNING MOISTURE IN FROM THE SOUTHEAST. PRELIM GRIDS ONLY FCSTID = 5 ROA 70 86 66 84 / 50 30 10 10 LYH 68 87 64 86 / 40 30 10 10 DAN 71 88 68 87 / 30 40 10 10 BLF 65 79 60 83 / 60 50 10 10 LWB 60 79 56 81 / 60 30 10 10 BCB 64 81 62 82 / 50 40 10 10 TNB 64 79 60 78 / 60 50 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
VAZ007-009>020-022>024-033>035-045>047-WVZ042>045-272200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT THU JUN 27 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. WITH THE AID OF HEATING...SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE THROUGH EARLY THIS EVENING. IN ADDITION TO THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS...SOME STORMS WILL CONTAIN TORRENTIAL DOWNPOURS AND VERY FREQUENT LIGHTNING. THIS MAY PRODUCE SOME LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW HEAVY RAIN ON WEDNESDAY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS...INCLUDING WATCHES OR WARNINGS. JH
The Roanoke radar (KFCX), 105 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301466, 5301467, 5301468.